Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Topeka, KS

June 11, 20184 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2018, 11:30 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 11:30 PM CDT (04:30 UTC)
Expired
Jun 12, 2018, 12:15 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lyon County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS53 KTOP 120430
SVRTOP
KSC111-149-177-197-120515-
/O.NEW.KTOP.SV.W.0129.180612T0430Z-180612T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1130 PM CDT MON JUN 11 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Shawnee County in east central Kansas...
  Wabaunsee County in east central Kansas...
  Southeastern Pottawatomie County in northeastern Kansas...
  Northeastern Lyon County in east central Kansas...

* Until 1215 AM CDT

* At 1129 PM CDT, a severe thunderstorm was located 6 miles south of
  Eskridge, moving south at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Eskridge, St. Marys, Maple Hill, McFarland, Harveyville, Reading,
  Paxico, Belvue, Emmett, Allen, Admire and Keene.

This includes the following highways...
 Interstate 70 between mile markers 329 and 345.
 Kansas Turnpike between mile markers 132 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9623 3917 9628 3926 9625 3933 9606
      3929 9603 3922 9604 3922 9601 3911 9595
      3849 9595
TIME...MOT...LOC 0429Z 352DEG 44KT 3877 9613 

HAIL...1.00IN
WIND...70MPH
 
$$
jp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:19 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 11, 8:19 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
819 PM CDT Mon Jun 11 2018

.MESOSCALE DISCUSSION...
Issued at 752 PM CDT Mon Jun 11 2018

Convection has begun to backbuild to the southwest along the cold
front near the KS/NE state line. MLCAPE on the order of 4000 J/kg per
the TOP 00z sounding still supports the potential for large hail
over the next few hours. Rapidly developing updrafts within the
extreme instability has caused enhanced stretching of the pre-
existing vorticity along the cold front/cold pool, which has
resulted in a few tornadoes in southeast NE. Recent short-term
model guidance is trending towards an increase in the effective
SRH with values reaching 200-300 m2/s2 as the low-level jet
strengthens. This environmental SRH along with the baroclinic
generated vorticity associated with the leading of the gust front
fosters the threat for tornadoes to continue through the late
evening. The latest analysis also shows DCAPE of 1500 J/kg ahead
of the mesoscale convective complex that could favor damaging wind
gusts through the early morning. Also, the warm moist air mass in
place may prohibit rapid cooling of the boundary layer, which
could limit the strength of the nocturnal inversion increasing the
likelihood of severe wind gusts to reach the surface.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 311 PM CDT Mon Jun 11 2018

A surface boundary was noted across central Kansas this afternoon
with temperatures soaring into the upper 90s ahead of this feature.
With dewpoints in the lower 70s and steep mid-level lapse rates,
vast instability has overspread northeast Kansas with CAPE over 4000
J/kg.  The front is expected to progress eastward this evening with
thunderstorms initiating in Nebraska, building down into the CWA.
With initial storms forming along the boundary, helicity values
indicate a tornado will be possible although the better chances look
to be north of the area in Nebraska.  The main hazards with storms
this evening may be strong winds and hail as storms begin to cluster
and become cold pool driven.  Storm motion will be on the slower
side and with PWAT values above average (2 to 2.5 inches) ahead of
the boundary, heavy rainfall may be another concern as storms form
parallel to the boundary.  Even with the potential for some training
storms, flooding should remain isolated as the front steady
progresses southeast. CAMs have been in decent agreement with
initial storms forming near the Kansas/Nebraska boarder and moving
southeast across the entire area.  The bulk of precipitation is
expected to be south of the area after roughly 2AM this morning,
with the HRRR indicating the potential for some lingering showers
and storms in east central Kansas through the early morning.

Not too much relief in the form of temperatures Tuesday after this
frontal passage with highs tomorrow in the upper 80s and low 90s.
Dewpoints may be slightly cooler and heat indicies will stay below
100 degrees.  Dry conditions are forecast through the afternoon as
high pressure noses in from the north (centered over South
Dakota).

.LONG TERM...(Tuesday night through Monday)
Issued at 311 PM CDT Mon Jun 11 2018

For Tuesday night into Wednesday morning, elevated thunderstorms
are possible. Models show upslope flow into the central high
plains which could favor convective development west of the area.
Then by Tuesday evening, models expect an 850MB front to be east
to west across the forecast area with the low level jet providing
convergence along the boundary. The better moisture and
instability is expected to be mainly across southern KS, but
storms could impact areas along and south of Interstate 70 where
the 850MB boundary is progged to be. Another round of elevated
storms is possible Wednesday night as models develop return flow
with the low level jet nosing into northeast KS.

By Thursday afternoon, mid level heights are expected to rise as
models develop ridging over the central plains. This ridging is
expected to persist through the weekend with little to no dynamic
forcing affecting the forecast area. So hot and dry weather is
forecast for Thursday through Sunday with lows in the 70s and
highs in the mid to upper 90s. There is heat concerns for this
time period as there could be a string of days with heat indices
approaching 105 degrees.

There are signs of a frontal system moving into the plains Sunday
night or Monday. Because of this there are some low end POPs
Sunday night and Monday. However confidence in this frontal timing
is low as the ECMWF wants to maintain the upper ridge over eastern
KS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon Jun 11 2018

Will maintain a watch for convective trends this evening as cells
develop along a frontal boundary. Additional storms may move south
out of Nebraska. Current thinking is for TSRA near MHK by 02Z and
at TOP and FOE around 03Z. Short term models suggest that the
storms may move south of the terminals by 06Z. Winds will shift to
the northwest behind the frontal boundary.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Sanders
SHORT TERM...Heller
LONG TERM...Wolters
AVIATION...53
Hazardous weather outlook, Jun 11, 4:05 PM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
405 PM CDT Mon Jun 11 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
405 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible this evening continuing through tonight.
Some of these may be severe and produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday night,
primarily along and south of Interstate 70. Strong to severe
storms are also possible Wednesday night, primarily north of
Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 11, 10:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     BELVUE                  39.22N 96.18W
06/11/2018  M67 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

KSANDERS
Local storm report, Jun 11, 10:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     5 WNW MAYETTA           39.37N 95.81W
06/11/2018  E60 MPH          JACKSON            KS   PUBLIC

&&
Local storm report, Jun 11, 11:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1104 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             SOLDIER                 39.54N 95.96W
06/11/2018  E1.00 INCH       JACKSON            KS   911 CALL CENTER

&&

KSANDERS
Special weather statement, Jun 11, 11:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
1115 PM CDT MON JUN 11 2018

KSZ036>038-054-120445-
Wabaunsee-Geary-Lyon-Morris-
1115 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...MORRIS...
SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 1145 PM
CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Dwight, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Americus, White City, Alta Vista, Dwight, Wilsey,
Parkerville, Bushong, Dunlap, Council Grove Lake and Burdick.

A severe thunderstorm watch remains in effect until 100 AM CDT for
east central Kansas.

LAT...LON 3845 9635 3852 9635 3852 9680 3854 9693
      3893 9662 3883 9611 3844 9626
TIME...MOT...LOC 0415Z 283DEG 29KT 3878 9657

jp
Local storm report, Jun 11, 11:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     3 N TOPEKA              39.09N 95.68W
06/11/2018  E70 MPH          SHAWNEE            KS   EMERGENCY MNGR

&&

JP
Local storm report, Jun 11, 11:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND GST     BILLARD AIRPORT         39.08N 95.62W
06/11/2018  M58 MPH          SHAWNEE            KS   ASOS

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:01 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha59 min
Jun 11, 8:15 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha60 min
Jun 11, 8:42 PM CDTTornado WarningTOPBrown, Nemaha48 min
Jun 11, 8:57 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha48 min
Jun 11, 9:03 PM CDTTornado WarningTOPNemaha27 min
Jun 11, 9:11 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha64 min
Jun 11, 9:20 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Pottawatomie55 min
Jun 11, 9:26 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha49 min
Jun 11, 9:32 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley58 min
Jun 11, 9:36 PM CDTSevere Thunderstorm WarningTOPGeary, Riley54 min
Jun 11, 9:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie32 min
Jun 11, 9:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley44 min
Jun 11, 10:09 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha3 hr
Jun 11, 10:09 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Pottawatomie66 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee21 min
Jun 11, 10:16 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie59 min
Jun 11, 10:41 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more64 min
Jun 11, 10:55 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee35 min
Jun 11, 11:15 PM CDTSpecial Weather StatementTOPMorris30 min
Jun 11, 11:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee46 min
Jun 11, 11:40 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee35 min
Jun 11, 11:43 PM CDTSpecial Weather StatementTOPWabaunsee32 min
Jun 12, 12:05 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more55 min
Jun 12, 12:47 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage58 min
Jun 12, 12:59 AM CDTSpecial Weather StatementTOPJefferson31 min
Jun 12, 1:46 AM CDTSpecial Weather StatementTOPAnderson14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.